advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Covington, Louisiana, USA:

My daughter is 17 years old. She was diagnosed as type 1 diabetes at age 13. She has used insulin since this time in different amounts and types. Her blood sugar has never been controlled. We have been to several different specialists in five years. They keep raising her long acting and short acting insulins and it still does not help. Her blood sugar runs between 200 to 700 mg/dl [11.1 to 38.9 mmol/L], usually between 250 to 400 mg/dl [13.9 to 22.2 mmol/L]. The type 1 diagnosis has been questioned and confirmed by three different doctors.

My daughter is very active physically and plays varsity volleyball and club volleyball year round. She is 5'5" and weighs about 145 pounds. The new specialist has recommended that she take oral medication in addition to the insulins Lantus and NovoLog. Avandia gave her stomach trouble. She is now taking Actos. All of the information that I read on these medications says that they are strictly for type 2 diabetics who are over 18 years old. I am worried about my daughter taking this and also worried about her blood sugar that is not controlled. What do you think about this?

We have heard about metabolic syndrome and insulin resistance, but it is always said to occur with type 2 diabetics. She has clearly been diagnosed as type 1.

Answer:

Your daughter may have some insulin resistance in addition to type 1 diabetes. So, using metformin or one of the glitazone medications that combat insulin resistance could be of benefit. Side effects do exist, but are generally easy to recognize and worth considering. The most common reason for such prolonged adolescent hyperglycemia is a psychologic one involving omitted insulin. Having parents directly administer all insulin usually identifies the problem. Psychological problems include depression, anorexia, bulimia, sexual or physical abuse and nonacceptance of the rigors of living with a chronic illness like diabetes. Most often, adolescents and even parents deny such possibilities and this leads to the difficulty of even considering such a diagnosis.

Much more rarely, there could also be some immunologically based process blocking how insulin is absorbed from subcutaneous injections. Switching from one to another brand of insulin may sometimes help. An insulin pump may help, primarily because only fast acting analogs or Regular insulin would be used and if the problem is related to longer acting insulin they would be eliminated from daily use while on the pump. A trial with intravenous insulin sometimes can show if this is a possibility if all types of insulin produce the same lack of response as the doses are increased under supervision. This would often require a hospital stay. Intramuscular insulin injections instead of subcutaneous injections may also be attempted. Some medications can be used in combination with the insulin to block this including a few weeks of high dose prednisone, but this must be closely monitored to make sure that ketoacidosis does not develop. All such treatments are extremely complicated and potentially risky.

You should discuss this and other possibilities with your diabetes team and ask them the same questions you have posed to us.

SB

DTQ-20040729234350
Original posting 9 Aug 2004
Posted to Pills for Diabetes and Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.